Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Las Vegas, NV

August 7, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Aug 7, 2023, 12:06 PM MST for Mohave County, Arizona. It took effect at Aug 8, 2023, 11:00 AM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 12:06 PM MST (19:06 UTC)
In effect from
Aug 8, 2023, 11:00 AM MST
Expired
Aug 8, 2023, 10:11 AM MST
In force
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5194 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS85 KVEF 071906
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1206 PM PDT Mon Aug 7 2023

Warm, dry, and breezy weather continues today and 
Tuesday. Elevated fire weather conditions expected both 
afternoons, with areas of critical conditions north of I-40 in 
Mohave County Tuesday. Main area of concern will be the AZ strip,
where sustained winds over 20 mph and wind gusts up to 35 mph are
likely.

AZZ102-081100-
/O.NEW.KVEF.FW.W.0003.230808T1800Z-230809T0300Z/
Northwest Deserts/Northwest Plateau-
1206 PM MST Mon Aug 7 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST TUESDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR PARTS OF MOHAVE COUNTY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Tuesday. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Late Tuesday morning through Tuesday evening.

* WIND...Southwest wind 20 to 25 mph with gusts approaching 35
  mph.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
411 
WWUS85 KVEF 080858
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
158 AM PDT Tue Aug 8 2023

.Warm, dry, and breezy weather today. Elevated fire weather 
conditions expected this afternoon, with areas of critical 
conditions north of I-40. Main area of concern will be the AZ 
Strip, where sustained winds over 20 mph and wind gusts up to 35 
mph are likely.

AZZ102-081815-
/O.CON.KVEF.FW.W.0003.230808T1800Z-230809T0300Z/
Northwest Deserts/Northwest Plateau-
158 AM MST Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS
OF MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zone 102, especially
  areas north of Interstate 40.

* TIMING...Late this morning through this evening.

* WIND...Southwest wind 20 to 25 mph with gusts approaching 35 
  mph.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan
358 
WWUS85 KVEF 081711
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
1011 AM PDT Tue Aug 8 2023

.Warm, dry, and breezy weather today. Elevated fire weather 
conditions expected this afternoon, with areas of critical 
conditions north of I-40. Main area of concern will be the AZ 
Strip, where sustained winds over 20 mph and wind gusts up to 35 
mph are likely.

AZZ102-081815-
/O.CAN.KVEF.FW.W.0003.230808T1800Z-230809T0300Z/
Northwest Deserts/Northwest Plateau-
1011 AM MST Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS
OF MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zone 102, especially
  areas north of Interstate 40.

* TIMING...Late this morning through this evening.

* WIND...Southwest wind 20 to 25 mph with gusts approaching 35 
  mph.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 7, 11:57 AM MST, 9 minutes earlier.

Area forecast discussion, Aug 7, 11:57 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1157 AM PDT Mon Aug 7 2023

.SYNOPSIS...Quiet and breezy couple of days before rain and storm
chances increase Wednesday through Friday. Precipitation potential
decreases but lingers over the weekend. Temperatures remain near or
below normal.
&&

.DISCUSSION...through the weekend.

Latest water vapor imagery shows an elongated ridge centered near
the El Paso area, extending west through Baja California and into
the east Pacific. This ridge will play a key role in our weather
over the next 7 days. In its current state, the ridge is keeping us
under dry southwesterly flow aloft. As a result, the majority of the
CWA remains dry through Tuesday, with seasonable temps and breezy
winds. Sustained winds around 20 mph and wind gusts up to 35 mph are
possible across the southern half of the CWA both afternoons.
Combined with relative humidity values between 5-15%, areas of
critical fire weather conditions are expected in the AZ Strip.
Humidity values over southeastern Mohave County will be slightly
higher due to moisture that has snuck up underneath the ridge. While
fairly shallow, it may be just enough to spark isolated convection
in this area, with latest NBM PoPs around 10-20%.

The aforementioned ridge is also steering what is currently being
called Tropical Storm Eugene. The system is currently traversing
cool waters, and will likely becoming a post-tropical cyclone this
afternoon. While the surface circulation is expected to dissipate
over the next 48 hours, the moisture and upper-level circulation
will continue with the steering flow, eventually rounding the
western periphery of the ridge and moving north into California and
the southern Great Basin. Despite the tropical origins, moisture
doesn't look overly impressive. Forecast PWATs top out around 1.3"
on Thursday, which is in line with typical monsoonal moisture. This
is probably due to the already weak nature of the system. As
moisture increases on Wednesday, so too do the PoPs. Rain/storm
chances are largely focused along and south of I-15 on Wednesday.
Precipitation chances in Las Vegas peak on Thursday as the vort max
swings through, with NBM PoPs at 30-40%. Rain probabilities also
spread farther north and west on Thursday, extending well into
Lincoln, Nye, and Inyo Counties. On Friday, convection will be
possible across the majority of our CWA, though areas south of I-40
may begin to dry out as evident in the latest NBM. The Wednesday-
Friday looks to be the most active, though a lot of the mesoscale
and finer details won't be resolved until the timeframe draws
closer. The degree of instability and low-level saturation will
dictate the heavy rain and strong wind potential.

Unable to phase with shortwaves traversing the US-Canada border,
model guidance keeps the circulation lingering over California or
off the coast in the form of a closed 500mb low through the weekend.
There's still a fair amount of uncertainty in the low's position,
how much remaining moisture it will have to work with, or if an
expansive dry slot develops. These aspects will play a large role in
precipitation chances over the weekend, which currently stand at 20-
40% over mostly our northern and eastern areas.
&&

.AVIATION...For Harry Reid...Winds to remain south/southwesterly
through the period. Similar to yesterday, expect gusty winds 20-25kt
through the afternoon and early evening. By 03z-05z, winds should
become a bit more southerly and decrease slightly, though a few
gusts to 15kt or so may remain through the overnight hours. Winds
likely to start to increase by 15z Tues, largely from the southwest.
Skies to remain mostly clear with no restrictions to visibility.

For the rest of southern Nevada, northwest Arizona and southeast
California...Diurnal winds to continue today, though perhaps a bit
stronger than normal owing to slightly stronger winds aloft. As
these mix down, we could see some of our windier spots, such as
KDAG, top out with gusts to 20-30kt. Winds to generally remain
south/southwest at all terminals except KBIH, where winds will turn
north/northwest after 03z Tues. Mainly clear skies expected area
wide with a few clouds at 15kft at KIFP/KEED.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.